South Dakota, 2018

Flash Flood and Heavy Rain in South Dakota, August 15, 2018

August 15, 2018 · NWS FSD · 4 events in 1 county or zone

Elevated thunderstorms developed during the late afternoon north of a warm front across far southern South Dakota as a weak disturbances moved eastward across the state. Slow moving and training storms produced spotty heavy rainfall and localized flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Elevated thunderstorms developed during the late afternoon north of a warm front across far southern South Dakota as a weak disturbances moved eastward across the state. Slow moving and training storms produced spotty heavy rainfall and localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 15, 2:27 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 15, 2:27 PM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
327 PM CDT Wed Aug 15 2018

.SHORT TERM...(This evening through Thursday)
Issued at 313 PM CDT Wed Aug 15 2018

Main forecast concern over the next 24 to 48 hours will be
thunderstorm chances and potential for any low end severe weather
and locally heavy rain threat. This all comes courtesy of a compact
and fairly stout upper low currently spinning over western South
Dakota with a quasi-stationary front draped through northern
Nebraska. This has already resulted in a complex of showers and
storms that has moved into the central portions of the state
including our counties west of the James River as of mid afternoon.

Current expectation is for the strongest thunderstorm activity with
this complex to continue to remain near or south of the MO River
along the NE/SD border. Meanwhile to the north, the remainder of the
shower with embedded thunderstorm activity will slowly move east thru
the afternoon hours perhaps diminishing as it does so. The severe
weather threat remains very marginal with MLCAPE values around
1500 J/kg and effective shear 25 to 30 kts per 19z mesoanalysis.
Suppose there is still the potential for a strong to marginally
severe storm across our southwestern zones (west of a Mitchell to
Tyndall line) into the evening hours, either to evolve out of the
current cluster or redevelopment over northern Nebraska. With
this said, most of the composite parameters off the HREF would
suggest this threat stays to the south and west of our CWA. With
the lack of overall shear, expect the usual multicell/bowing
structure threats of hail to the size of quarters and wind gusts
to 60 mph if severe weather actually materializes. Could also see
locally some locally heavy rainfall with forecast soundings
indicating fairly efficient rainfall makers and thus can't argue
with the marginal risk of excessive rainfall from WPC.

The previously mentioned shortwave will slowly move east overnight,
residing over SE South Dakota and NE Nebraska by Thursday morning.
As it does so, expect redevelopment, or at least reinvigoration of
ongoing activity, across our western zones late this evening and
overnight and then continue to move east overnight. Areas along
and east of I-29 will see activity linger thru Thursday afternoon. With
the plentiful cloud cover and largely worked over environment,
the better instability and thus severe weather threat will likely
by shunted south of our forecast area across Nebraska and Iowa.

.LONG TERM...(Thursday night through Wednesday)
Issued at 313 PM CDT Wed Aug 15 2018

Upper level wave exits by Thursday night and will allow for
declining precip chances. A brief period of shortwave ridging builds
to the west for Friday and Saturday and will allow for mostly dry
conditions during this period. May need to watch for some fog
development during the morning hours with light winds and moist
boundary layer from recent rainfall. Afternoon high temperatures
will largely be in the lower to mid 80s.

By Sunday, next northern stream jet streak pushes through central
Canada with an elongated and fractured piece of energy pushing out
of the intermountain west and into the Central and Northern Plains.
Models currently take the main vort lobe through Nebraska or
southern South Dakota although any further details are still fuzzy
this far out. However, this would likely provide our next chance at
widespread thunderstorms into early next week. This will also likely
push temperatures back below normal or into the 70s for highs.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1211 PM CDT Wed Aug 15 2018

Periods of showers and thunderstorms will be the primary aviation
concern and forecast challenge through the TAF period. A complex
of showers and storms continues to work its way toward KHON early
this afternoon. As the main upper level low moves eastward into
central South Dakota later this afternoon and evening additional
development and reinvigoration of already existing activity is
expected west of the James River. This will gradually shift east
overnight into the KFSD/KSUX corridor likely after 06z. Tough to
time overall TS threat at KHON and thus went with an extended
period of VCTS but was able to give a more condensed timeframe
for the other TAF sites. Any thunderstorm activity would also
carry a risk of temporary vsby and ceiling restrictions.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Kalin
LONG TERM...Kalin
AVIATION...Kalin
Hazardous weather outlook, Aug 15, 2:35 PM CST, 55 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
335 PM CDT Wed Aug 15 2018

SDZ038-050-052>054-057>061-063>066-068-069-162045-
Beadle-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-Hanson-
McCook-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
335 PM CDT Wed Aug 15 2018

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will continue thru the afternoon and
evening hours. An isolated storm may become strong to severe with
the main threats being hail to the size of quarters, winds to 60
mph, and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The risk of thunderstorms will continue into Thursday. These
storms are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be be possible late this afternoon and
evening.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ039-040-055-056-062-067-070-071-162045-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Kingsbury-Brookings-
Lake-Moody-Minnehaha-Lincoln SD-Clay SD-Union-
335 PM CDT Wed Aug 15 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will be possible into tonight. These
storms are not expected to be severe although locally heavy
rainfall is possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The risk of thunderstorms will continue through Thursday. These
storms are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Sioux Falls radar (KFSD), 82 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

3 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Kingsbury

When
August 15, 3:30 PM CST to 5:30 PM CST
Where
Kingsbury County, 1.47 mi SSW of Oldham
Reported by
Emergency Manager
Coordinates
44.200, -97.310

Rainfall totaled 3.60 inches, and fell in just over a two-hour period.

Heavy Rain, Kingsbury

When
August 15, 3:30 PM CST to 5:30 PM CST
Where
Kingsbury County, 7.6 mi S of De Smet
Reported by
Emergency Manager
Coordinates
44.270, -97.550

Rainfall totaled 4.75 inches in a two-hour period.

Heavy Rain, Kingsbury

When
August 15, 3:45 PM CST to 5:45 PM CST
Where
Kingsbury County, 0.69 mi N of De Smet
Reported by
COOP Observer
Coordinates
44.390, -97.550

Rainfall of 2.55 inches occurred over a two-hour period.

Flash Flood, Kingsbury

When
August 15, 5:30 PM CST to 6:30 PM CST
Where
Kingsbury County, 7.16 mi S of De Smet to 7.31 mi S of De Smet
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.276, -97.548

Water was flowing over the road along 215th Street and State Highway 25.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780570, 780571, 780572, 780569.